# SDR 2008FA0000605

- Difficulty date: August 7, 2008
- Submitted: September 16, 2008
- Operation: General aviation
- Aircraft: N9925V
- Make and model: Cessna 172M
- Aircraft serial: 17264559
- Engine: Lyc O320*
- System (JASC): 3246 · Wheel/Ski/Float
- Part: Wheel
- Part number: D30260
- Condition: Failed
- Location: Lt Mlg
- Part time: 4,450 hours
- Stage of operation: IN
- How discovered: B
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

AFTER LANDING,  WHILE TAXIING, HEARD A LOUD BANG. THEN ANOTHER BANG AND THE ACFT DROPPED LEFT. STOPPED, CONTACTED GROUND AND ASKED FOR ASSISTANCE. FOUND THE LT MAIN TIRE FLAT AND OUTER RIM FROM THE LT MAIN WHEEL WAS LYING 6 FT BEHIND ACFT, THE ATTACH BOLTS WERE SCATTERED ACROSS THE TAXIWAY. COULD ONLY FIND FOUR OF THE SIX BOLTS. ASI EXAMINATION OF THE WHEEL, THERE WAS A SPLIT IN THE INNER TUBE AND THE FOUR OUTER RIM ATTACH BOLTS THAT WERE FOUND HAD METAL FROM THE CENTER WHEEL HUB EMBEDDED IN THE BOLT THREADS WHERE THEY HAD PULLED OUT OF THE HUB.  TWO BOLTS WERE NOT LOCATED.  INSPECTED THE BOLT ATTACH AREAS OF THE HUB WITH A  MAGNIFYING GLASS, FOUND SOME CORROSION BUT NO APPARENT CRACKS NOTED.  IT APPEARS THAT EITHER THE BLOWN TUBE AND ACFT ROLLING ON FLAT TIRE PRESSED THE OUTER RIM BOLTS OUT OF THREADS, OR THE BOLTS WERE IMPROPERLY TORQUE AND RIM CAME OFF WHEN TUBE BLEW.  THE LAST RECORDED ENTRY IN MAINT RECORDS FOR THE LT MAIN WHEEL THAT COULD BE FOUND WAS ON 1/17/2006 AT TACH TIME OF 2995.4 HOURS. THE ENTRY READ AS FOLLOWS: REPLACED LT MAIN TIRE AND BRAKE LININGS AND DISC. ACCORDING TO THE RECORDS THIS WAS OVER 2.5 YEARS AGO SINCE THIS WHEEL WAS APART, UNLESS UNDOCUMENTED MAINT HAS BEEN PERFORMED SINCE THAT TIME. STEEL BOLTS THREADED INTO A MAGNESIUM OR ALUMINUM HUB DOES NOT APPEAR TO BE A GOOD DESIGN, A THRU BOLTED WHEEL WITH LOCK NUTS ON THE BACK SIDE IS A MUCH BETTER METHOD FOR SECURING WHEEL HALVES. (K)
